Pennsylvania, 2022

Lightning Strike in Pennsylvania, May 4, 2022

May 4, 2022 · NWS CTP · 1 event in 1 county or zone

Scattered thunderstorms impacted southwestern and south-central Pennsylvania during the early morning hours of May 4, 2022. One lightning strike hit the Kittenknob radio tower, which caused the radio system for Bedford County 911 to go to generator power for a day and a half and knocked out tower lights in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Scattered thunderstorms impacted southwestern and south-central Pennsylvania during the early morning hours of May 4, 2022. One lightning strike hit the Kittenknob radio tower, which caused the radio system for Bedford County 911 to go to generator power for a day and a half and knocked out tower lights in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at May 4, 12:54 AM EST, 2 hours 36 minutes earlier.

Area forecast discussion, May 4, 12:54 AM EST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service State College PA
154 AM EDT Wed May 4 2022

.SYNOPSIS...
Low pressure will pass through the state from west to east
through the day. Scattered showers and a few thunderstorms are
expected. High pressure leaves Thursday dry. The approach of a
broad storm over the Mississippi and Ohio Valleys will bring
rain and showers for Friday and Sat. Cooler air will follow for
Mother's Day. Conditions will improve likely next week as high
pressure moves back in and leads to a warming trend.

&&

.NEAR TERM /THROUGH TODAY/...
A few MCVs are obvious on the radar mosaic loops, forcing a
couple of dwindling patches of showers - mainly light rain. The
stable air over the area will suppress thunder for the rest of
the night, but a rumble cannot be ruled out, mainly in the S/W.
Can't rule out a stronger storm over the Laurel Highlands
toward dawn, as that area briefly breaks into the warm sector
ahead of approaching mid level shortwave. Fog is already forming
in pockets, and the llvl erly flow ahead of the main sfc
trough/front will probably lead to an expansion of the fog
coverage as well as some lower clouds.

The low pressure should push thru the CWA steadily through the
afternoon, and scttered showers are expected. A rumble of
thunder is possible from these where the clouds break up some,
and the instability and CAPE can meet. In general, SCT PoPs will
suffice for the morning and early aftn. By mid-aftn, any showers
will be off to the east/south. Temps will struggle to move only
a few degs in the nrn tier, but should poke into the 70s in the
Lower Susq.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
High pressure and low pwat air build into CPA tonight, bringing
clearing skies and cooler temps. MinTs are expected to be in
the upper 30s NW to low 50s SE. Patchy fog is again expected
across the northwest mountains, where the pressure gradient will
become weak enough for winds to become calm toward dawn. Dry
weather holds through Thursday which will be a pleasant, mild
day.

Clouds and rain probs trend higher Thursday night as warm
advection associated with a large/broad storm system moving in
from the OH Valley.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
An active and progressive upper level flow pattern will
continue for the end of the week and through the Mothers Day
weekend, though the upper flow becomes more amplified and
blocky for a time Friday through Sunday.

Timing of the increasing, thicker cloud cover Thursday night
could lock in chilly low level air and keep temps 7-10 deg F
below normal Friday with frequent showers or periods of steadier
rain. Saturday will be the coolest day of the upcoming stretch
with deep layer, albeit weak, cool advection and clouds for much
of the morning hours.

Drier and somewhat milder air will try to move in for Mother's
Day on Sunday as high pressure builds in behind the departing
trough, but there is still ample uncertainty in the long range
forecast as a few spokes of upper level vorticity could create
increasing clouds and some scattered afternoon low-topped
showers.

Sfc high over New England could lead to southeasterly/onshore
flow early next week, but at this time drier conditions are
expected. Just below normal temps Monday will give way to some
slightly above normal numbers by Tuesday.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
General MVFR to IFR conditions tonight with low cigs and patchy
fog, along with areas of rain showers. Showers will decrease
towards daybreak. Flow turns NW Wednesday with breezy
conditions. Poor conditions for KBFD and KJST tomorrow with lows
cigs continuing. Improving conditions elsewhere.

Outlook...

Thurs...VFR then PM SHRA/TSRA possible in SW PA.

Fri-Sat...Widespread SHRA/TSRA.

Sun...Low cigs/vsbys early, improving conds late.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Dangelo/Steinbugl
NEAR TERM...Fitzgerald/Dangelo
SHORT TERM...Dangelo
LONG TERM...Gartner/Banghoff
AVIATION...Ross/Banghoff
Hazardous weather outlook, May 4, 3:20 AM EST, 10 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
420 AM EDT Wed May 4 2022

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-050830-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
420 AM EDT Wed May 4 2022

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The State College radar (KCCX), 111 km away, was scanning. The volume nearest the first event began at 08:27 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Bedford

When
May 4, 3:30 AM EST
Where
Bedford County, 1.62 mi NE of Manns Choice
Property damage
$1,000
Reported by
State Official
Coordinates
40.013, -78.555

A thunderstorm impacted Bedford County during the early morning hours of May 4, 2022. One lightning strike hit the Kittenknob Radio tower, which caused the radio system for Bedford County 911 to go to backup generator power for about a day and a half until the system returned to service. The Altoona-Blair County Airport and the John Murtha Johnstown-Cambria Airport were also notified of tower lights being out in the area.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012557.